Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

$ hp$-dGFEM for second-order mixed elliptic problems in polyhedra


Authors: Dominik Schötzau, Christoph Schwab and Thomas P. Wihler
Journal: Math. Comp. 85 (2016), 1051-1083
MSC (2010): Primary 65N30
DOI: https://doi.org/10.1090/mcom/3062
Published electronically: December 11, 2015
MathSciNet review: 3454358
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove exponential rates of convergence of $ hp$-version discontinuous Galerkin (dG) interior penalty finite element methods for second-order elliptic problems with mixed Dirichlet-Neumann boundary conditions in axiparallel polyhedra. The dG discretizations are based on axiparallel, $ \sigma $-geometric anisotropic meshes of mapped hexahedra and anisotropic polynomial degree distributions of $ \mu $-bounded variation. We consider piecewise analytic solutions which belong to a larger analytic class than those for the pure Dirichlet problem considered in our earlier works (2013). For such solutions, we establish the exponential convergence of a non-conforming dG interpolant given by local $ L^2$-projections on elements away from corners and edges and by suitable local low-order quasi-interpolants on elements at corners and edges. Due to the appearance of non-homogeneous, weighted norms in the analytic regularity class, new arguments are introduced to bound the dG consistency errors in elements abutting Neumann edges. The non-homogeneous norms also entail some crucial modifications of the stability and quasi-optimality proofs, as well as of the analysis for the anisotropic interpolation operators. The exponential convergence bounds for the dG interpolant constructed in this paper generalize the results of our earlier works (2013) for the pure Dirichlet case.


References [Enhancements On Off] (What's this?)

  • [1] Douglas N. Arnold, Franco Brezzi, Bernardo Cockburn, and L. Donatella Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems, SIAM J. Numer. Anal. 39 (2001/02), no. 5, 1749-1779. MR 1885715 (2002k:65183), https://doi.org/10.1137/S0036142901384162
  • [2] I. Babuška and B. Q. Guo, Regularity of the solution of elliptic problems with piecewise analytic data. I. Boundary value problems for linear elliptic equation of second order, SIAM J. Math. Anal. 19 (1988), no. 1, 172-203. MR 924554 (89a:35039), https://doi.org/10.1137/0519014
  • [3] Martin Costabel, Monique Dauge, and Serge Nicaise, Analytic regularity for linear elliptic systems in polygons and polyhedra, Math. Models Methods Appl. Sci. 22 (2012), no. 8, 1250015, 63. MR 2928103, https://doi.org/10.1142/S0218202512500157
  • [4] Martin Costabel, Monique Dauge, and Ch. Schwab, Exponential convergence of $ hp$-FEM for Maxwell equations with weighted regularization in polygonal domains, Math. Models Methods Appl. Sci. 15 (2005), no. 4, 575-622. MR 2137526 (2006b:78037), https://doi.org/10.1142/S0218202505000480
  • [5] V. Dolejší, M. Feistauer, and Ch. Schwab, A finite volume discontinuous Galerkin scheme for nonlinear convection-diffusion problems, Calcolo 39 (2002), no. 1, 1-40. MR 1901200 (2003d:65091), https://doi.org/10.1007/s100920200000
  • [6] Carsten Ebmeyer, Mixed boundary value problems for nonlinear elliptic systems with $ p$-structure in polyhedral domains, Math. Nachr. 236 (2002), 91-108. MR 1888558 (2003a:35052), https://doi.org/10.1002/1522-2616(200203)236:1$ \langle $91::AID-MANA91$ \rangle $3.3.CO;2-T
  • [7] Ben Qi Guo, The $ h$-$ p$ version of the finite element method for solving boundary value problems in polyhedral domains, Boundary value problems and integral equations in nonsmooth domains (Luminy, 1993) Lecture Notes in Pure and Appl. Math., vol. 167, Dekker, New York, 1995, pp. 101-120. MR 1301344 (95i:65155)
  • [8] Benqi Guo and Ivo Babuška, Regularity of the solutions for elliptic problems on nonsmooth domains in $ \mathbf {R}^3$. I. Countably normed spaces on polyhedral domains, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 1, 77-126. MR 1433086 (97k:35034), https://doi.org/10.1017/S0308210500023520
  • [9] Vladimir Maz'ya and Jürgen Rossmann, Elliptic Equations in Polyhedral Domains, Mathematical Surveys and Monographs, vol. 162, American Mathematical Society, Providence, RI, 2010. MR 2641539 (2011h:35002)
  • [10] Dominik Schötzau and Ch. Schwab, Exponential convergence in a Galerkin least squares $ hp$-FEM for Stokes flow, IMA J. Numer. Anal. 21 (2001), no. 1, 53-80. MR 1812266 (2002e:76034), https://doi.org/10.1093/imanum/21.1.53
  • [11] D. Schötzau, Ch. Schwab, and T. P. Wihler, $ hp$-dGFEM for second-order elliptic problems in polyhedra I: Stability on geometric meshes, SIAM J. Numer. Anal. 51 (2013), no. 3, 1610-1633. MR 3061472, https://doi.org/10.1137/090772034
  • [12] D. Schötzau, Ch. Schwab, and T. P. Wihler, $ hp$-DGFEM for second order elliptic problems in polyhedra II: Exponential convergence, SIAM J. Numer. Anal. 51 (2013), no. 4, 2005-2035. MR 3073653, https://doi.org/10.1137/090774276
  • [13] Ch. Schwab, $ p$- and $ hp$-Finite Element Methods: Theory and Applications in Solid and Fluid Mechanics, Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 1998. MR 1695813 (2000d:65003)
  • [14] T. P. Wihler, Discontinuous Galerkin FEM for elliptic problems in polygonal domains, Ph.D. thesis, Swiss Federal Institute of Technology Zurich, 2002, Diss. ETH No. 14973.
  • [15] Thomas P. Wihler and Marcel Wirz, Mixed $ hp$-discontinuous Galerkin FEM for linear elasticity and Stokes flow in three dimensions, Math. Models Methods Appl. Sci. 22 (2012), no. 8, 1250016, 31. MR 2928104, https://doi.org/10.1142/S0218202512500169

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30

Retrieve articles in all journals with MSC (2010): 65N30


Additional Information

Dominik Schötzau
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, BC V6T 1Z2, Canada
Email: schoetzau@math.ubc.ca

Christoph Schwab
Affiliation: Seminar for Applied Mathematics, ETH Zürich, 8092 Zürich, Switzerland
Email: schwab@math.ethz.ch

Thomas P. Wihler
Affiliation: Mathematisches Institut, Universität Bern, 3012 Bern, Switzerland
Email: wihler@math.unibe.ch

DOI: https://doi.org/10.1090/mcom/3062
Keywords: $hp$-dGFEM, second-order elliptic problems in 3D polyhedra, mixed Dirichlet-Neumann boundary conditions, exponential convergence
Received by editor(s): November 8, 2013
Received by editor(s) in revised form: October 16, 2014
Published electronically: December 11, 2015
Additional Notes: This work was supported in part by the Natural Sciences and Engineering Research Council of Canada (NSERC), the European Research Council AdG grant STAHDPDE 247277, and the Swiss National Science Foundation (SNF)
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society